Colorado, 2022

Flash Flood in Colorado, July 23, 2022

July 23, 2022 · NWS BOU · 1 event in 1 county or zone

50 inches of rain fell in 30 minutes. The highway was closed between Trail Creek and Coral Cabin Creek Road (FR 112).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief period of heavy rainfall caused mud and rocks to cover Highway 125, as anywhere from 0.25 to 0.50 inches of rain fell in 30 minutes. The highway was closed between Trail Creek and Coral Cabin Creek Road (FR 112). There was some road damage with a large area of mud and rocks covering the roadway. Two bulldozers were brought out to remove the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 2:58 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 2:58 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
358 PM MDT Sat Jul 23 2022

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Jul 23 2022

The front is nearly through the CWA at this time. Convection has
developed over the mountains and foothills, Park County and the
Palmer Ridge. There is also some along the northern border.

Models show the upper ridge to migrate southeastward of the CWA
overnight into Sunday. The flow aloft will remain zonal. The
synoptic scale energy remains benign. The decent CAPE will remain
over the high country for the rest of the afternoon and evening.
On Sunday afternoon, there is a little better coverage over the
plains with similar over the mountains.

Moisture is still expected to increase Sunday with the
precipitable water values to range from around 0.90 over the
western CWA and 1.60 inches over the east. The QPF fields have
pretty decent measurable rainfall amounts for much of the CWA on
Sunday afternoon and evening. Will go with high pops on Sunday,
60-90%s in the mountains and 40-60%s for the plains. Temperatures
look cooler on Sunday with highs expected to be below seasonal
normals.

.LONG TERM...(Sunday night through Saturday)
Issued at 358 PM MDT Sat Jul 23 2022

There should be a good crop of thunderstorms moving east exiting
the mountains early Sunday evening, and the eastern border area in
the middle of the night. With the organization of the shortwave
and plenty of moisture available, there should be significant rain
from this. Still some question about whether it will be organized
as a line that will pass in an hour or so, or whether it will get
to be more of a cluster for longer rain somewhere. Also the
northward extent of the well organized storms may not reach the
northern border. Even so, high PoPs are in order for Sunday
evening. Give the likely type of the convection and limited shear,
there's probably not too much threat of severe weather, though
there could be a wind threat with an organized line.

For Monday, there looks like a bit of a break as drier air aloft
will move in. There may be shallow rich moisture in outflow from
the departing storms, but this should mix out and leave very
limited instability for Monday afternoon. There's still some
threat of storms over/near the mountains in the late
afternoon/early evening and also possibly over the eastern plains
as less stable air moves in mainly in the evening.

Another weak shortwave will push a front through early Tuesday
with subsidence behind it. This looks like it is again somewhat
stabilizing with slight cooling/drying behind it, but by late in
the day moisture will be coming back in on easterly winds and
there may be a little cooling aloft. So we'll again have some PoPs
mainly over the mountains in the afternoon and the plains in the
evening.

There are some model differences over a shortwave that ushers in
a bit more northwesterly flow aloft as well as cooler moist low
level air in the Wednesday/Thursday time frame. Some model runs
have a lead surge of cooler air as early as Wednesday afternoon,
while others hold off until Thursday morning with some cooling
aloft by Thursday afternoon. Right now, Wednesday is probably
ahead of this feature and looks like a relatively quiet day with a
high around 90 for Denver. Depending on the details, there could
be an uptick in convection on Thursday if there is moisture and
cooling aloft. If the slowest solutions are right, we'd be in the
stability right behind the front. For now will go with the middle
to faster range and expect more storms on Thursday. There are also
differences in whether Friday and Saturday are any different. It
may be a similar environment with southeast low level flow
maintaining the moisture, or we could have the ridge pushing a
bit further east with some drying and less thunderstorm activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MDT Sat Jul 23 2022

A cold front is bearing down on DIA right now. It should be all
the way through soon. The strong north winds behind the front will
decrease a bit and become more easterly than southeasterly by
00Z. Will go with drainage by 07Z. There shouldn't be any ceiling
issues through tonight. Will leave the TEMPO group -TSRA in for
now.

&&

.HYDROLOGY...
Issued at 358 PM MDT Sat Jul 23 2022

With the current convection in mind, and better moisture available
on Sunday, the flash flood threat for the alpine burn areas looks
elevated.  One positive thing; the showers and thunderstorms
should be moving at a decent clip on Sunday. Localized heavy rain
is possible on the plains late in the day, but the threat of
flooding there looks low as the duration of the rain will be
limited.

Monday looks drier, though there may still be a limited threat
from scattered mountain thunderstorms. For Tuesday and Wednesday,
there will be a bit more moisture with the storm threat focused on
the east side of the Front Range. Slow storm motions are possible
on these days so there will be some increase in the flood threat.
From Thursday on, some increase in storm activity is expected but
faster storm motions are also expected and there may be less
moisture available. A limited flood threat is expected at this
time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK/Gimmestad
Hazardous weather outlook, Jul 23, 10:16 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Sat Jul 23 2022

COZ030>051-241730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Sat Jul 23 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It is hot again today, however a cold front will move through all
the plains by mid afternoon. Scattered showers and thunderstorms
are expected for most of the forecast area this afternoon and
evening. They will produce a brief period of rain, lightning, and
gusty outflow winds to 50 mph. The strongest storms could produce
up to a half of an inch of rain in 30 minutes.  There is a low
threat of alpine burn area flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, cooler temperatures and a higher coverage of showers
and storms can be expected. Some of the thunderstorms in the
mountains and near the Palmer Divide will produce locally heavy
rainfall. The threat of flash flooding in and near recent burn
areas will be elevated. Monday and Tuesday will be warmer and
drier, but there will still be a chance of afternoon and evening
thunderstorms both days. The threat of flash flooding in the burn
areas will be limited. By the middle of the week, it will be cooler
again with a better chance of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

RJK/Gimmestad

In the hours before

Special weather statement, Jul 23, 4:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
508 PM MDT Sat Jul 23 2022

COZ030-031-033-035-232345-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
508 PM MDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northeastern Jackson
and northwestern Larimer Counties through 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pearl, or 53 miles southwest of Laramie, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearl, Cowdrey, Four Corners and Glendevey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10576 4099 10575 4074 10579 4086 10661
      4100 10658
TIME...MOT...LOC 2307Z 277DEG 37KT 4095 10649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Jul 23, 4:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
547 PM MDT Sat Jul 23 2022

COZ033-035-240030-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
547 PM MDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northern Larimer
County through 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or 31 miles southwest of Laramie, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee Park, Four Corners, Virginia Dale and Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10514 4087 10514 4086 10517 4083 10516
      4081 10518 4082 10520 4081 10524 4083 10526
      4081 10528 4079 10526 4078 10528 4085 10602
      4100 10601
TIME...MOT...LOC 2346Z 270DEG 45KT 4093 10591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AD

The radar

The Denver radar (KFTG), 130 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 23, 6:00 PM MST to 7:00 PM MST
Where
Grand County, 6.37 mi NNW of Granby to 6.65 mi NNE of Hot Sulphur Spgs
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.160, -105.990

Highway 125 was closed when a brief burst of rain caused a mudslide between Trail Creek and Forest Road 112.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031034.